Montana, 2009

Hail in Montana, August 22, 2009

August 22, 2009 · NWS TFX · 1 event in 1 county or zone

Isolated thunderstorms developed from a plume of moisture moving across Fergus County from Southwest Montana. Hail the size of golf balls was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Isolated thunderstorms developed from a plume of moisture moving across Fergus County from Southwest Montana. Hail the size of golf balls was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 22, 4:26 PM MST, 3 hours 54 minutes earlier.

Area forecast discussion, Aug 22, 4:26 PM MST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
526 PM MDT SAT AUG 22 2009

.DISCUSSION...

TONIGHT THROUGH MONDAY...AN UPPER RIDGE REMAINS OVER THE AREA WITH
ITS AXIS OVER EASTERN MONTANA. SOUTHWEST FLOW ALOFT CONTINUES TO
BRING SUBTROPICAL MOISTURE AND INSTABILITY TO SOUTHWEST MONTANA
ALLOWING FOR THUNDERSTORMS TO DEVELOP AND PROPAGATE NORTH AND EAST
DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. THUNDERSTORM
ACTIVITY WILL BE MORE WIDESPREAD ON SUNDAY AS ADDITIONAL MOISTURE
RIDES INTO THE STATE ALONG WITH SHORT WAVE ENERGY MOVING ACROSS
SOUTHERN CANADA. SOME OF THESE STORMS HAVE THE POTENTIAL FOR
BECOMING STRONG. THE UPPER RIDGE REBUILDS OVER THE AREA ON MONDAY
WITH ISOLATED THUNDERSTORMS CONTINUING OVER THE SOUTHWEST AND DRY
CONDITIONS ACROSS THE NORTH. COOLER AIR WILL SLIDE ACROSS THE AREA
SUNDAY BEHIND THE SHORT WAVE PASSAGE ALLOWING FOR TEMPERATURES TO
REMAIN AT OR SLIGHTLY ABOVE SEASONAL AVERAGES. EMANUEL

MONDAY NIGHT THROUGH THURSDAY NIGHT...WITH AN UPPER RIDGE OF HIGH
PRESSURE OVER THE REGION FOR MUCH OF THE WEEK...EXPECT ABOVE NORMAL
TEMPERATURES OVER THE ENTIRE REGION FOR MUCH OF NEXT WEEK. ALTHOUGH
IT WILL NOT BE EXTREMELY HOT...AFTERNOON TEMPERATURES WILL GENERALLY
RANGE FROM THE MID 80S TO LOWER 90S OVER THE REGION...WITH OVERNIGHT
LOWS SLIGHTLY ABOVE SEASONAL AVERAGES. THERE WILL BE A CHANCE FOR
THUNDERSTORMS MOST DAYS THOUGH...ESPECIALLY OVER SOUTHWEST
MONTANA...AS JUST ENOUGH MONSOONAL MOISTURE WILL BE IN PLACE EACH
DAY FOR THE AIRMASS TO BECOME A BIT UNSTABLE DURING THE
AFTERNOON/EVENING HOURS...PRODUCING THE ISOLATED/SCATTERED
THUNDERSTORM ACTIVITY. BRUSDA

FRIDAY THROUGH SATURDAY...MODELS ARE IN BASIC AGREEMENT DURING THIS
PERIOD...WITH ONLY MINOR DIFFERENCES IN TIMING. A WEAK UPPER LEVEL
RIDGE PERSISTS OVER THE REGION. A SERIES OF MINOR DISTURBANCES RIDE
OVER THE RIDGE...AND IN COMBINATION WITH DIURNAL HEATING AND LIMITED
MONSOONAL MOISTURE...WILL BE RESPONSIBLE FOR ISOLATED SHOWERS AND
THUNDERSTORMS...MAINLY DURING THE AFTERNOONS AND EVENINGS. THIS
ACTIVITY WILL BE A LITTLE MORE WIDESPREAD AND LONGER LASTING OVER
THE WESTERN AND SOUTHWESTERN MOUNTAINS. TEMPERATURES ARE EXPECTED TO
BE SEVERAL DEGREES ABOVE SEASONAL AVERAGES.   EK

&&

.AVIATION...
UPDATED 2325Z.
AN UPPER LEVEL LOW PRESSURE TROF WILL MOVE OVER THE WEST COAST
SUNDAY. UPPER LEVEL FLOW WILL WILL STRENGTHEN OUT OF THE SOUTHWEST
AND BRING INCREASED MOISTURE INTO SOUTHWEST MONTANA. THIS MOISTURE
WILL GRADUALLY MOVE NORTH BUT THE MAIN IMPACT WILL REMAIN TO THE
SOUTH. ISOLATED THUNDERSTORMS WILL END THIS EVENING AS THE AIRMASS
STABILIZES. THE AIRMASS BECOMES UNSTABLE AGAIN SUNDAY AND THE CHANCE
FOR AFTERNOON THUNDERSTORMS WILL EXIST. HOWEVER...WITH INCREASED
MOISTURE IN THE AREA...RAIN SHOWERS WILL BE MORE LIKELY THAN
THUNDERSTORMS. VFR CONDITIONS WILL PREVAIL DURING THE NEXT 24 HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  81  46  80 /  20  20  30  10
CTB  50  84  43  79 /  10  20  30  10
HLN  58  80  48  83 /  30  30  50  20
BZN  55  81  48  83 /  30  50  40  30
WEY  41  71  42  66 /  20  50  50  30
DLN  57  71  46  76 /  30  40  50  30
HVR  55  85  52  80 /  10  20  30  10
LWT  52  75  52  79 /  30  20  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...EMANUEL
LONG TERM...BRUSDA/EK
AVIATION...ZELZER

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 22, 4:20 AM MST, 16 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
520 AM MDT SAT AUG 22 2009

MTZ008-012-014-015-050-052>055-231130-
BEAVERHEAD-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
JUDITH BASIN-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
1020 PM MDT SAT AUG 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THROUGH TONIGHT IS
LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE
AFTERNOON AND EVENING HOURS ON SUNDAY ACROSS SOUTHWEST AND
CENTRAL MONTANA. WHILE SEVERE STORMS ARE NOT EXPECTED...SOME
STORMS MAY HAVE THE POTENTIAL TO BE STRONG AT TIMES WITH BRIEF
HEAVY RAINFALL...GUSTY WINDS...AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009>011-013-044>049-051-231130-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CHOUTEAU-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-FERGUS-
520 AM MDT SAT AUG 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 22, 5:28 PM MST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
628 PM MDT SAT AUG 22 2009

MTZ055-230130-
GALLATIN MT-
628 PM MDT SAT AUG 22 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GALLATIN COUNTY UNTIL
730 PM MDT...

AT 627 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BELGRADE...OR 11 MILES NORTHWEST OF
BOZEMAN...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL GALLATIN COUNTY...
  RURAL NORTHERN GALLATIN COUNTY...
  RURAL NORTHEASTERN GALLATIN COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4584 11135 4613 11080 4612 11079 4584 11078
      4568 11122
TIME...MOT...LOC 0028Z 238DEG 16KT 4581 11117
Special weather statement, Aug 22, 6:05 PM MST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
705 PM MDT SAT AUG 22 2009

MTZ015-052-053-230200-
BROADWATER MT-JEFFERSON MT-MADISON MT-
705 PM MDT SAT AUG 22 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MADISON...SOUTHEASTERN
JEFFERSON AND SOUTHWESTERN BROADWATER COUNTIES UNTIL 800 PM MDT...

AT 704 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF PONY...OR 17 MILES NORTHEAST OF
SHERIDAN...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   PONY...
   CARDWELL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4566 11221 4616 11173 4600 11142 4598 11144
      4599 11146 4596 11147 4579 11171 4580 11179
      4578 11178 4577 11173 4555 11201
TIME...MOT...LOC 0105Z 218DEG 23KT 4568 11203
Special weather statement, Aug 22, 7:55 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
855 PM MDT SAT AUG 22 2009

MTZ050-051-054-230400-
FERGUS MT-JUDITH BASIN MT-MEAGHER MT-
855 PM MDT SAT AUG 22 2009

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN MEAGHER...
SOUTHEASTERN JUDITH BASIN AND SOUTHERN FERGUS COUNTIES UNTIL 1000 PM
MDT...

AT 854 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES WEST OF
JUDITH GAP TO 27 MILES NORTH OF RYEGATE...AND MOVING NORTHEAST AT 30
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   GARNEILL...
   BUFFALO...
   HOBSON...
   MOORE...
   FORESTGROVE...
   LEWISTOWN AND  GRASS RANGE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4674 10892 4675 10937 4669 10940 4668 10978
      4674 10995 4674 11010 4670 11022 4671 11027
      4665 11028 4665 11037 4713 10969 4710 10861
      4695 10860
TIME...MOT...LOC 0255Z 225DEG 27KT 4672 11015 4669 10913
Special weather statement, Aug 22, 8:13 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
913 PM MDT SAT AUG 22 2009

MTZ053-054-230400-
BROADWATER MT-MEAGHER MT-
913 PM MDT SAT AUG 22 2009

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN BROADWATER AND
CENTRAL MEAGHER COUNTIES UNTIL 1000 PM MDT...

AT 911 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF WHITE SULPHUR SPRINGS...
MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   WHITE SULPHUR SPRINGS...

LAT...LON 4654 11107 4672 11085 4662 11067 4644 11050
      4633 11081 4624 11100 4641 11115
TIME...MOT...LOC 0313Z 224DEG 25KT 4638 11100

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fergus

When
August 22, 8:20 PM MST
Where
Fergus County, 17 mi SE of Lewistown
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.896, -109.165

A severe thunderstorm dropped 1.75 inch diameter hail at Lewistown 17SE.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183083.